Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2003, 5:50 PM MDT for Clear Creek County, Gilpin County, Jefferson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 5:50 PM MDT (23:50 UTC)
- Expired
- May 25, 2003, 6:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Clear Creek County, CO, Gilpin County, CO, Jefferson County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 252350 SVRBOU COC019-047-059-260030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 549 PM MDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO SOUTHEASTERN GILPIN COUNTY IN CENTRAL COLORADO WEST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF FLOYD HILL...OR ABOUT 19 MILES SOUTHWEST OF BOULDER...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BERGEN PARK...BROOKVALE...EVERGREEN...FLOYD HILL...KITTREDGE AND TINY TOWN. HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3981 10550 3957 10547 3958 10521 3981 10533 ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 25, 2:30 PM MDT, 3 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT SUN MAY 25 2003 SHORT TERM DISCUSSION: CURRENT CONVECTION OVER MOUNTAINS AND FOOTHILLS WHERE THETA E RIDGE AXIS RESIDES. LOCALLY HEAVY RAIN STILL POSSIBLE AS THE STORMS WILL BE SLOW MOVING. STILL WAITING FOR CONVECTION TO DEVELOP ALONG URBAN CORRIDOR AND POINTS EAST WHERE AIRMASS STILL CAPPED. SURFACE DATA SUGGESTS THAT TEMPERATURES ARE NEARING THE TRIGGER TEMPERATURE OF AROUND 74 DEGREES...SO IT SHOULD NOT BE MUCH LONGER BEFORE DEVELOPMENT. SEVERAL BOUNDARIES SHOWING UP ON RADAR...WHICH COULD END UP BEING FOCUS FOR STORMS. RUC SHIFTS THE THETA E RIDGE AXIS EAST ALONG URBAN CORRIDOR BY 00Z MONDAY AND SHOULD ALSO AID IN DEVELOPMENT. GIVEN PRECIPITABLE WATER VALUES AROUND EIGHT TENTHS OF AN INCH AND LIGHT STEERING WINDS...STORMS TO BE SLOW MOVING AND CAPABLE OF DUMPING HEAVY RAIN. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL MAIN THREAT AS THE FREEZING LEVEL IS FAIRLY LOW. BUT THE WEAK SHEAR PROFILE SHOULD KEEP THE ORGANIZED SEVERE THREAT LOW. THETA E AXIS PROGGED TO SHIFT BACK INTO THE MOUNTAINS BY 06Z. SHOWERS AND STORMS WILL PROBABLY NOT LAST MUCH PAST MIDNIGHT OVER MOUNTAINS...FOOTHILLS AND ADJACENT. AGREE WITH MIDNIGHT FORECASTER THAT THIS PATTERN SUGGESTS STORMS ACROSS FAR EASTERN PLAINS GENERALLY LAST PAST MIDNIGHT...SO WILL KEEP SOME ACTIVITY GOING LATE. BOUNDARY LAYER WINDS AND HUMIDITIES SUGGEST THAT LOW CLOUDS AND FOG SHOULD BE EAST OF URBAN CORRIDOR. HOWEVER...BASED ON THIS MORNING...WILL MENTION FOG ACROSS PLAINS TONIGHT AND MONDAY MORNING. AS FOR MONDAY...MODEL CROSS SECTIONS SHOW MODELS INDICATE DRYING TREND ACROSS MOUNTAINS AND URBAN CORRIDOR. HOWEVER...MESOETA SHOWS THETA E RIDGE OVER MOUNTAINS AND FOOTHILLS BY 18Z AND THE FRONT RANGE BY 00Z...LIKE TODAY. SURFACE WINDS SUGGEST A DENVER CYCLONE DEVELOPING BY AFTERNOON. SO...SCATTERED POPS STILL LOOK REASONABLE FOR FOOTHILLS AND ADJACENT PLAINS. WILL KEEP THE 20 PERCENT POPS FOR MOUNTAINS...ALTHOUGH THERE MAY BE MORE COVERAGE. WITH THE CURRENT PERSISTENT PATTERN IN PLACE...FAR EASTERN ZONES SHOULD NOT SEE ANY STORMS DURING THE AFTERNOON UNLESS A STRAY BOUNDARY MOVES INTO THE AREA. NO CHANGE TO ANY OF TEMPERATURE FORECASTS. D-L LONG TERM DISCUSSION: UPPER RIDGE BUILDING OVER THE ROCKIES IS THE THEME FOR THE REST OF THE WEEK. LAST COUPLE RUNS OF THE GFS HAVE BEEN A BIT STRONGER THAN YESTERDAY...AND ECMWF REMAINS STRONGER BUT THERE IS NOT AS MUCH DIFFERENCE AS BEFORE. THE END OF THE ETA RUN LOOKS SIMILAR...BUT A BIT WEAKER WITH THE HIGH. A WEAK SHORT WAVE WILL PASS NORTH OF US ON TUE. THIS IS LOOKING LIKE IT WILL HAVE LITTLE EFFECT...BUT SHOULD BRING DRIER AIR IN ITS WAKE. IT LOOKS LIKE SLIM MID LEVEL MOISTURE WILL BE SUPPRESSED TO THE SOUTH OF THE HIGH AND REMAIN THERE...SO I WILL DRY OUT THE MOUNTAINS AS WELL. THERE WILL PROBABLY BE A GRADUAL CREEP OF MOISTURE NORTHWARD UNDER THE HIGH...BUT I WILL HOLD OFF MENTIONING STORMS UNTIL FRI. ON THE PLAINS...ANYTHING THAT DEVELOPS TUE SHOULD MOVE S OR SE...SO ONLY A SLIM THREAT NEAR THE FOOTHILLS. SHOULD BE CAPPED WED AND THU. GFS CONTINUING TO BACK OFF ON THE TROUGH DROPPING TO OUR E ON FRI OR SAT...NOW JUST LOOKING LIKE A WEAK WLY FLOW ALF WITH A WEAK SURGE TO DROP TEMPS A BIT. THIS DOES NOT LOOK LIKE A PROMISING MOISTURE SOURCE...BUT WITH A BIT OF MID LEVEL MOISTURE AND WESTERLY FLOW RETURNING...I WILL LEAVE THE LOW POPS. BUMPED UP TEMPERATURES A BIT MORE AS CONFIDENCE IN A STRONG RIDGE AND LOTS OF SUN INCREASING. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, May 25, 10:50 AM MDT, 7 hours before
COZ030>051-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIRMASS RESIDES IN EASTERN COLORADO. THE LOW CLOUDS AND FOG WILL CONTINUE TO DISSIPATE...ALLOWING FOR ENOUGH HEATING TO FIRE UP SCATTERED THUNDERSTORMS. THE STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS...THEN ACROSS THE PLAINS DURING THE AFTERNOON. A CONVERGENCE BOUNDARY JUST EAST AND SOUTH OF THE DENVER METRO AREA WILL BE ANOTHER FOCUS FOR THUNDERSTORM DEVELOPMENT. AS STORMS DEVELOP...NEW STORM INITIATION CAN BE EXPECTED ALONG INTERSECTIONS OF OUTFLOW BOUNDARIES. UPPER WINDS WILL BE WEAK...SO STORMS WILL MOVE SLOWLY...AND DROP LOCALLY HEAVY RAIN. THE AIRMASS WILL ALSO BE UNSTABLE ON THE PLAINS...SO PULSE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY EAST OF INTERSTATE 25. STORMS WILL ALSO CONTINUE LATE TONIGHT ON THE PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IS EXPECTED ON MONDAY WITH ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER AGAIN. TUESDAY WILL BE A BIT DRIER...BUT THERE IS STILL A THREAT OF STORMS. AN UPPER LEVEL RIDGE WILL BRING HOT DRY WEATHER FOR THE MIDDLE OF THE WEEK...BUT THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. LESZCYNSKI/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:52 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 53 min |
| May 24, 7:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 63 min |
| May 24, 7:31 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 59 min |
| May 24, 7:33 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 57 min |
| May 24, 8:23 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| May 24, 8:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 65 min |
| May 24, 9:30 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.